Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Shoulder Pain Since Receiving Flu Shot
avatar
LadyoftheLake posted:
Because I work at a hospital, we must get the flu shot yearly. I have never before had any adverse reactions to these shots. This year when I got the shot, it was very different. I feel that the nurse administering the shot injected it way too high and toward the back of my shoulder. When I was injected it hurt right from the start. The next day there was pain in my shoulder joint very similar to a rotator cuff tear. (I did have a rotator cuff tear in my other shoulder so I know how that feels as comparison and even the cortisone shot I received for that was not as painful as this flu shot injection). This pain has caused a reduced range of motion, I'm unable to sleep on that side, and have pain lifting up my arm. Even not using the shoulder can still feel pain. I have been taking Advil and trying simple physical therapy type exercises and icing shoulder, but still having this pain. It has already been 2 mos since I got the flu shot. Is this something serious I should be worried about? Will this ever go away? Would a cortisone shot make this pain stop? I just want to be free of pain. Do you have any suggestions? Thanks.
Reply
 
avatar
Rod Moser, PA, PhD responded:
You need to get this evaluated, either by an orthopedist or neurologist. Because of your rotator cuff repair in the past, an MRI may be in your future. Whether the orthopedist will offer a cortisone injection, I can't say. Oral prednisone? Maybe.

The recurrent theme for many of the people posting on this site appears to be an injection given "too high". When I got my flu vaccine this year, I made darn sure that the location was appropriate. Like you, I have had a rotator cuff repair (two, actually), so I made them give it to me in my good arm.

I really have no way to predict individual outcome, so I do not know your prognosis and my heart goes out to you.

Get it checked out....two months is a long time to have continuous problems.
 
avatar
LadyoftheLake replied to Rod Moser, PA, PhD's response:
The flu shot I received was injected into my good arm. I was just comparing my pain from the flu shot with the rotator cuff pain I had in the bad arm. My rotator cuff (a 20% tear due to an impingement was diagnosed) feels just fine since receiving a cortisone shot and 16 visits of physical therapy. Could the injection have hit a nerve to cause this pain?

Thanks.
 
avatar
Rod Moser, PA, PhD replied to LadyoftheLake's response:
Yes, an improperly placed injection can hit a nerve.....
 
avatar
LadyoftheLake replied to Rod Moser, PA, PhD's response:
Is there any way to tell for sure if it did hit the nerve? Would this show up in an MRI or X-ray? If it did hit the nerve, will it heal and what is the treatment for that? Will this pain go away? Should I be going to my orthopedic surgeon for this? Thank you.
 
avatar
Rod Moser, PA, PhD replied to LadyoftheLake's response:
Nerve involvement would most likely just be a clinical assessment, since imaging (MRIs or xrays) would not likely show detail at this level. In most cases where there is nerve involvement from an injection, it is not a "main branch" of the nerve, but rather one of the small, peripheral branches. These little nerves tend to heal themselves, but it is really not possible to predict when or even if this will happen. Statistically, it should improve.

A neurologist is usually the person to make this assessment, although the orthopedist is also very skilled.

Treatment is typically TIME, but many clinicians will use oral steroids to treat assumed inflammaton.


Featuring Experts

Welcome to WebMD's Ear, Nose, and Throat Community — a site where members help each other. If you have an experience to share or would like ...More

Helpful Tips

Your Home Black BagExpert
Doctors used to carry black bags containing all the medical tools they would need for a home visit. Of course, that rarely happens anymore. ... More
Was this Helpful?
31 of 53 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.